Maine, 2017Damaging Wind in Maine, July 17, 2017
July 17, 2017 · NWS CAR · 1 event in 1 county or zone
Thunderstorms developed during the late morning and early afternoon of the 17th in the vicinity of a nearly stationary frontal boundary. An isolated severe thunderstorm produced damaging winds in northern Penobscot county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the late morning and early afternoon of the 17th in the vicinity of a nearly stationary frontal boundary. An isolated severe thunderstorm produced damaging winds in northern Penobscot county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 17, 11:48 AM EST, 4 minutes earlier.
Area forecast discussion, Jul 17, 11:48 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1248 PM EDT Mon Jul 17 2017
.SYNOPSIS...
A stationary front will remain across northwestern Maine today
and tonight. A cold front will approach later Wednesday then
cross the region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1245 PM update...Showers and thunderstorms are popping up
already this afternoon, with the most robust activity in the
Katahdin area. Have made some tweaks to PoPs, weather, sky, and
temps to match current trends, but overall forecast remains
unchanged.
Previous discussion...
South of the stationary front, a warm and humid air mass will
produce varying degrees of fog early this morning. The denser
fog will be in Hancock and Washington counties. Otherwise,
patchy fog will be found further north. The fog will burn off
early this morning. The coastal fog will retreat back over the
ocean, but return again this evening. With dew points in the low
to mid 60s and highs in the low to mid 80s, it will be somewhat
uncomfortable by Maine standards. An onshore flow will keep the
coast cooler in the upper 60s to 70s. In terms of convection,
the bulk of the action will be north and west of a line from
Dexter to Houlton and tend to retreat further north and west by
late afternoon as the upper flow backs ahead of a closed upper
low and the frontal boundary moves northwestward in response.
This cut-off upper low will slowly drift from southern Ontario
into southern Quebec later today while the Bermuda high actually
strengthens over the area from the southeast. These events will
create two outcomes. First, an increased southerly flow will
advect fog and stratus northward earlier than the previous night
and the stratus will reach all the way to northern Aroostook
County by late tonight. Second, evening convection will focus
towards the western border of the forecast area in a line from
Greenville and Moosehead Lake region north towards Clayton Lake.
Here, the stronger late afternoon storms will form with good
SBCAPE due to colder air aloft...due to proximity to the closed
upper low. These storms will also benefit from shear values that
are at least approaching lower end favorable readings. The
other concern there will be that the storms will be parallel to
the flow with Corfidi vectors suggesting training storms.
Otherwise, most of today's thunderstorms will be of the pulse
variety again with little shear for storm organization. Will
maintain the enhanced wording for continuity, but the most
appropriate place for the enhanced wording will be those far western
zones late this afternoon.
Due to the stratus covering most of the area and the warm, humid
air mass...will only go with low 60s for tonight's lows. The
coast will be cooler with lows in the upper 50s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
An upper level trof will cross the region Tuesday through early
Tuesday night. Expect a chance of showers Tuesday morning, with
a chance of showers/thunderstorms Tuesday afternoon into the
evening. With the trof exiting to the east and the loss of
diurnal heating, shower chances will then decrease overnight. A
surface trof should cross the region Wednesday along with an
approaching upper level disturbance. Will have a chance of
showers/thunderstorms across northern areas Wednesday, mostly
during the afternoon and evening with lesser chances Downeast.
With high dewpoint air over the cold waters of the Gulf of Maine
and light onshore winds expect areas of fog along the Downeast
coast particularly during the overnight and morning hours
Tuesday into Wednesday. The upper level disturbance will cross
the region Wednesday night with a chance of showers mostly
across northern areas. Temperatures will be at near normal, to
slightly above normal, levels Tuesday/Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A cold front will cross the region Thursday through early
Friday with a chance of showers/thunderstorms. An upper level
disturbance could cross the region later Friday keeping a chance
of showers/thunderstorms into the evening. Surface high pressure
will build across the region Saturday, though another upper
level disturbance could bring a slight chance of showers. Low
pressure should approach from the west later Sunday, though the
exact timing of the low is still uncertain. The low will bring
increasing shower chances or possibly a steadier rain. Near
normal, to slightly above normal, level temperatures are
expected Thursday with near normal level temperatures Friday
through Sunday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Patchy fog will burn off early this morning. Fog
near the coast will burn off by mid-morning. The fog will return
towards the coast this evening and spread inland
overnight...reaching BGR and possibly up towards HUL. The fog
will be accompanied by IFR stratus that will move steadily
northward all night and reach CAR and FVE by later in the night.
The other concern for today and this evening will be
thunderstorms that will mostly affect terminals north and west
of a line from HUL towards BGR. Some locations such as GNR may
have heavy and prolonged storms late this afternoon.
SHORT TERM: Variable conditions could occur with any
showers/thunderstorms Tuesday through Friday, with the better
chances of thunderstorms during the afternoon and evening.
Variable conditions could also occur with any low clouds and
fog Tuesday into Thursday which will be most extensive
overnight into the early morning hours particularly along the
Downeast coast.
&&
.MARINE...
NEAR TERM: Fog will be widespread and dense at times through
tonight. Winds will be light and seas will be 3 feet or less in
a south to southeast swell.
SHORT TERM: Winds/seas will remain below small craft advisory
levels Tuesday through Wednesday night. Visibilities will be
reduced in fog Tuesday into Wednesday night. Could also have a
slight chance of showers Tuesday afternoon/Tuesday night, then
again Wednesday night.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Hastings/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...Hastings/MCW/Norcross
Marine...Hastings/MCW/Norcross
Hazardous weather outlook, Jul 17, 2:54 AM EST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
354 AM EDT Mon Jul 17 2017
MEZ001>006-010-011-031-180800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
354 AM EDT Mon Jul 17 2017
This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.
.DAY ONE...Today and Tonight.
Strong afternoon thunderstorms may produce locally heavy rainfall,
small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-032-180800-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
354 AM EDT Mon Jul 17 2017
This Hazardous Weather Outlook is for Coastal DownEast
Maine...Eastern Maine and Interior DownEast Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-180800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
354 AM EDT Mon Jul 17 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 17, 11:32 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Caribou ME
1232 PM EDT MON JUL 17 2017
MEZ005-006-171715-
Southeast Aroostook-Northern Penobscot-
1232 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PENOBSCOT
COUNTY...
At 1229 PM EDT, a strong thunderstorm was located near the south
end of Grand Lake Matagamon, moving east at 25 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
This storm will be near...
Shin Pond around 1250 PM EDT.
Other locations impacted by this storm include Moro Plantation,
Hersey and Crystal.
If you are on or near any lake in this area, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4605 6879 4616 6881 4618 6833 4602 6835
TIME...MOT...LOC 1629Z 265DEG 23KT 4610 6876
Foisy
Thunderstorm Wind, Penobscot
- When
- July 17, 11:52 AM EST
- Where
- Penobscot County, 4.34 mi NW of Augustine Pond Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.140, -68.640
Several trees were toppled by wind gusts estimated at 60 mph. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714080.